Ongoing Response in BRAF V600E-Mutant Melanoma After Cessation of Intermittent Vemurafenib Therapy: A Case Report.
Dooley AJ., Gupta A., Middleton MR.
The selective BRAF inhibitors vemurafenib and dabrafenib yield high response rates and improved overall survival in patients with BRAF V600E-mutant metastatic melanoma. Treatment traditionally continues until disease progression or the development of unacceptable toxicity. Acquired drug resistance and toxicity are key challenges with the use of these drugs. Resistance to vemurafenib usually develops within 6-8 months. Management of drug toxicity typically involves stopping vemurafenib until resolution, before restarting at a lower dose, or permanently ceasing vemurafenib therapy. We have recently considered whether intermittent dosing could be used as an alternative to dose reduction/termination in the management of vemurafenib toxicity. One patient treated with intermittent vemurafenib was an 89-year-old woman with metastatic melanoma, who initially showed a good response to continuous dosing. Recurrent toxicity meant that the continuous vemurafenib dosage was repeatedly ceased before restarting at a lower dose. Ten months after vemurafenib was first begun, an intermittent dosing regimen was introduced in an attempt to control toxicity. This continued for 2 months, before cessation due to continued unacceptable toxicity. A further 24 months later, the patient remains fit and well in complete clinical remission, with no recurrence of her previous melanoma and no new primary malignancies. To the best of our knowledge, a continued response after the cessation of selective BRAF inhibitors has never before been described in melanoma. Induction of an immune response and/or epigenetic changes could explain continued disease response after cessation of vemurafenib therapy. Care should be taken when extrapolating the findings from the continued response after vemurafenib cessation to other tumour types. We recommend the collection and analysis of data to investigate the clinical responses seen after cessation of vemurafenib due to intolerable toxicities, which could help further explain vemurafenib's mechanism of action.